Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Will more Prozac help? Cam W.

Posted by SLS on October 4, 2001, at 12:20:02

In reply to Re: Will more Prozac help? Marie1, posted by Cam W. on October 4, 2001, at 11:24:12

> Marie - I don't really think that there is a clinical definition of "poop-out". It could be caused by several situations, to varying degrees. I have a paper that is 3 or 4 years old that talks about reasons for the loss of efficacy of antidepressants.

I think one of the biggest reasons for the dimunition of efficacy of SSRIs is their discontinuation. I think doctors should evaluate more closely a patient's history, family epidemiology, and index presentation before making a decision to withdraw an effective antidepressant.

> If I remember correctly, the article listed causes and 7 potential strategies to counter what we on this board call poop-out (I'm not sure if the term was invented on PB or not, but a few of us here have big enough egos that we can claim it was).

I keep telling you Cam - I hadn't yet started posting here when I invented it! :-) Actually, the term "poop-out" has been around for a long time - at least 5 years. What's funny is that researchers have yet to come up with a better term.

> I would like to dig out the paper, but my files are still piled in 12 boxes in the garage (I gotta get a file cabinet or two). I believe that poop-out occurs most often in SSRIs, but has been seen in most all ADs.

Nardil seems to be a big one too. Maybe it's because more people use it than Parnate, I don't know.

> I found it interesting that strategies to combat poop-out included lowering the antidepressant dose, as well as raising it. I would assume that lowering the dose may decrease secondary side effects, while maintaining AD effect. In other words, side effects such as cognitive blunting from cholinergic receptor blockade may resemble symptoms of depression, and when some of this blockade is removed through lowering of the dose, the AD appears to work again.

I can tell you with surety that in many cases for which lowering the dosage helps, it is a true recapturing of an antidepressant response that had been lost. I haven't really seen it occur too much with drugs other than nortriptyline (kinetic changes), and MAOIs, particularly Nardil. I have seen a few people here describe it occurring with Effexor.

Cam - thanks for posting such a concise review of treatment strategies. I hadn't known the relative standings of the various methods used.

I hope gepirone becomes available. It is a buspirone-like drug that exhibits 5-HT1a partial agonism. I believe it is cleaner than buspirone and has been developed as an antidepressant rather than an anxiolytic.


- Scott

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:SLS thread:80214
URL: http://www.dr-bob.org/babble/20010927/msgs/80264.html